Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Nashville, TN

July 23, 2014Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 23, 2014, 7:00 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 7:00 PM CDT (00:00 UTC)
Expired
Jul 23, 2014, 11:00 PM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Fentress County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 145 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WGUS54 KOHX 240000
FFWOHX
TNC049-137-240400-
/O.NEW.KOHX.FF.W.0016.140724T0000Z-140724T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
  EASTERN PICKETT COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF BYRDSTOWN...

* UNTIL 1100 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE PAST COUPLE OF HOURS 
ACROSS CENTRAL PICKETT COUNTY FROM STATIONARY THUNDERSTORMS. WITH 
ADDITIONAL RAIN EXPECTED FROM MORE THUNDERSTORMS...FLASH FLOODING IS 
LIKELY OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
HUNTERSVILLE...STATIC...BYRDSTOWN AND PALL MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT OR EMERGENCY 
MANAGEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN NASHVILLE.

&&

LAT...LON 3662 8492 3653 8488 3648 8511 3663 8516

$$

AL
1 follow-up statement
376 
WGUS74 KOHX 240324
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1024 PM CDT WED JUL 23 2014

TNC049-137-240333-
/O.CAN.KOHX.FF.W.0016.000000T0000Z-140724T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PICKETT TN-FENTRESS TN-
1024 PM CDT WED JUL 23 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
FENTRESS AND EASTERN PICKETT COUNTIES...

LOCAL EMERGENCY MANAGEMENT AND HIGHWAY DEPARTMENT OFFICIALS REPORTED 
THAT ANY WATER THAT WAS OVER LOCAL ROADS FROM POOR DRAINAGE HAS 
SINCE RECEDED. WITH NO ADDITIONAL HEAVY RAINFALL THREATENING THE 
AREA IMMEDIATELY...THE FLASH FLOOD WARNING IS CANCELED. 

LAT...LON 3662 8492 3653 8488 3648 8511 3663 8516

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:24 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 23, 6:24 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
624 PM CDT WED JUL 23 2014

.UPDATE...FOR 00Z AVIATION.

&&

.AVIATION...00Z TAF DISCUSSION.

THE COLD FRONT THAT WILL BE THE MAIN CULPRIT IN SCATTERED SHOWERS
AND THUNDERSTORMS THIS EVENING IN MIDDLE TENNESSEE IS STRETCHING
WEST TO EAST ACROSS KY AT ISSUANCE. IN ADDITION TO THE FRONT...
OUTFLOW BOUNDARIES AROUND THE AREA WILL HELP TO SPARK TS ACTIVITY
FOR THE NEXT COUPLE OF HOURS. FLIGHT CATEGORIES REMAIN VFR OUTSIDE
THIS ACTIVITY...BUT SHOULD FALL TO IFR FOR A SHORT PERIOD IF ANY
TERMINAL IS DIRECTLY AFFECTED BY TS.

BY 05Z...TS ACTIVITY SHOULD BE WANING...IF NOT OVER...FOR OUR
TERMINALS. WE WILL THEN HAVE TO FOCUS ON THE FOG DEVELOPMENT AND
TRAILING LOW CIGS THROUGH ABOUT 14-15Z THURSDAY MORNING. IFR TO
MVFR VIS AND CIG WILL LIKELY PLAGUE ALL 3 TERMINALS THROUGH THIS
TIME...BEFORE RETURNING TO VFR BY 18Z THURSDAY.

WINDS THAT ARE CURRENTLY WEST TO NW WILL SHIFT TO THE NORTH AS THE
FRONT MOVES THROUGH TONIGHT. A 10KT NORTHERLY BREEZE WILL BE
COMMON THURSDAY AFTERNOON.

UNGER

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT WED JUL 23 2014/

DISCUSSION...A FRONT ALONG THE OHIO RIVER THIS AFTERNOON WILL
PUSH INTO MID TN WITH AT LEAST SCATTERED THUNDERSTORMS CONTINUING
INTO TONIGHT. THE DYNAMICS AND WIND WITH THIS FRONT ARE FAIRLY
WEAK...AND SHORT RANGE MODELS ARE DEPICTING RATHER SPARSE THUNDERSTORM
COVERAGE THIS EVENING. STILL...WE WILL STICK WITH LIKELY POPS FOR
AREAS AROUND BNA AND EASTWARD SINCE THE FRONT WILL BE ENCOUNTERING
A MODERATELY UNSTABLE ATMOSPHERE WITH PW VALUES NEAR 2 INCHES.
THIS WILL NOT BE A WIDESPREAD BIG RAINFALL PRODUCER...BUT A FEW
SPOTS WILL PICK UP SOME HEAVY DOWNPOURS. POPS WILL TREND DOWNWARD
AFTER DARK...SINCE MUCH OF THE CONVECTION WILL BE HEAT DRIVEN.

ON THURSDAY...WE WILL KEEP SMALL POPS IN THE FORECAST DUE TO THE
SLUGGISH FRONT MOVEMENT AND A SECONDARY MID LEVEL TROUGH PASSAGE.
COOLER AND DRIER AIR WILL BE MOVING IN WITH NORTH WINDS AND HIGHS
MAINLY IN THE LOW TO MID 80S.

THURSDAY NIGHT THROUGH SATURDAY...MID TN WILL BE UNDER THE
INFLUENCE OF HIGH PRESSURE. UPPER HEIGHTS WILL BE ELEVATED ...SO
TEMPERATURES WILL REBOUND QUICKLY. HIGHS WILL BE WELL INTO THE 80S
FRIDAY...AND LOWER 90S SATURDAY. HUMIDITY LEVELS WILL BE PLEASANT
ENOUGH THURSDAY NIGHT...BUT BECOMING STICKY BY LATE SATURDAY.

THE NEXT SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS BY SUNDAY
WITH A FRONTAL PASSAGE EXPECTED SUNDAY NIGHT. INSTABILITY
PARAMETERS ON SUNDAY AFTERNOON ARE RATHER IMPRESSIVE SO STRONG
STORMS WITH SOME HEAVY DOWNPOURS LOOKS POSSIBLE.

A FAIRLY POTENT SURFACE HIGH FOR LATE JULY WILL THEN BUILD IN
FROM THE NORTH. THERMAL TROUGHING LOOKS IMPRESSIVE WITH 850 MB
TEMPS DOWN TO 10 DEG C. HIGHS IN THE LOWER TO MID 80S WITH LOW
RELATIVE HUMIDITY ARE EXPECTED MONDAY THROUGH WEDNESDAY.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27
Hazardous weather outlook, Jul 23, 6:43 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
643 PM CDT WED JUL 23 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-241100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
643 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF MIDDLE
TENNESSEE THIS EVENING AS A COLD FRONT APPROACHES MIDDLE TENNESSEE.
SOME STRONG STORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS WILL BE
POSSIBLE...AND ISOLATED MINOR FLOODING ISSUES MAY ARISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AL

In the hours before

Special weather statement, Jul 23, 6:56 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT WED JUL 23 2014

TNZ010-031-240030-
CLAY-JACKSON-
656 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND JACKSON COUNTIES...

AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GAINESBORO...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WHITLEYVILLE...GAINESBORO AND
CELINA.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3650 8539 3650 8542 3651 8542 3649 8545
      3643 8549 3637 8550 3635 8581 3646 8582
      3653 8581 3659 8541

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:05 PM CDTSpecial Weather StatementOHXRutherford25 min
Jul 23, 8:48 PM CDTSpecial Weather StatementOHXRutherford27 min
Jul 23, 8:54 PM CDTAreal Flood AdvisoryOHXDeKalb111 min
Jul 24, 12:56 AM CDTSpecial Weather StatementOHXBedford34 min

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.